Endocrine Abstracts (2015) 38 P421 | DOI: 10.1530/endoabs.38.P421

Iatrogenic Cushing's syndrome secondary to combined oral contraceptive pill in a patient with congenital adrenal hyperplasia

Satish Artham, Yaasir Mamoojee & Simon Ashwell


The James Cook University Hospital, Middlesbrough, UK.


Introduction: Congenital Adrenal Hyperplasia (CAH) is a rare genetic disorder characterised by deficiency of cortisol and/or mineralocorticoid hormones with over production of sex steroids. 21-hydroxylase deficiency is the commonest cause of CAH accounting for 95% of cases. Severe form of classic CAH occurs in 1 in 15 000 live births.

Case report: A 30 year old women with CAH diagnosed at birth was on replacement with hydrocortisone and fludrocortisone. She was investigated for ongoing diarrhoea by the gastroenterologist and was subsequently diagnosed with Irritable Bowel Syndrome (IBS). She was then started on buscopan and codeine phosphate for symptom relief. However during her menstrual period her abdominal symptoms were not sufficiently controlled. She was thus commenced on a Combined Oral Contraceptive Pill (COCP). Within a year of initiation she developed cushingoid features, became hypertensive and gained 18 kg in weight. The COCP was then changed to a progesterone only pill which resulted in improvement of her cushingoid features. She lost 7 kg in weight and her blood pressure improved within 6 months.

Discussion: Cortisol is the main glucocorticoid hormone, the majority of which is circulated bound to Cortisol Binding Globulin (CBG). Only about 5% of the circulating cortisol is free. Free cortisol is filtered and excreted through the kidneys. Medications such as oestrogen increases CBG. This leads to an increase in total circulating cortisol and a reduction in renal excretion. The net clinical effect is the development of cushingoid features.

Conclusion: This case illustrates that apart from over-replacement with corticosteroid, iatrogenic Cushing’s syndrome may also develop secondary to drug interactions resulting in increased CBG. Clinicians should be wary of starting such drugs in patients on steroids.

Article tools

My recent searches

No recent searches.